Way too familiar of a story.

Standard

All I have to say is this is way too close to home, right down to the eventual diagnosis of “autistic catatonia”, and the bizarre side-effects of neuroleptics and other psych drugs (that are by the way a lot more dangerous if you have movement problems like catatonia already). I wonder how many other people this is happening to.

About Mel Baggs

Hufflepuff. Came from the redwoods. Crochet or otherwise create constantly and compulsively. Write poetry and paint when I can. Physically and cognitively disabled. Anything you hear in the media or gossip is likely to be oversimplified at best and wildly inaccurate at worst, the only way to get to know me is to actually know me. I'm not really part of any online faction or another, even ones that claim me as a member. The thing in the world most important to me is having love and compassion for other people, although I don't always measure up to my own standards there by a longshot. And individual specific actions and situations and contexts matter a lot more to me than broadly-spoken abstract words and ideas about a topic. My father died a couple years ago and that has changed my life a lot in ways that are still evolving, but I wear a lot of his clothes and hats every day since he died and have shown no sign of stopping soon.

17 responses »

  1. That was harrowing to read :(. And unfortunately it’s probably quite widespread, I’ve read similar articles in the UK.

  2. Wow. I hope a lot of people read this and it helps them know what they’re seeing if it happens to their friends or family. I hope others don’t have to go through as much as this man and his family.

    I live in Minnesota and was very interested in that story about kickbacks on drug prescriptions. (It’s probably happening everywhere, but Minnesota keeps records.) Good for the Mayo Clinic for being ethical enough to not do that. It’s an appalling breach of ethics.

  3. Wow, thank you for posting that link. I always feel like the jerk when I “preach” against meds. Then I read horror stories like that one.

  4. Thank you so much, my autistic son is 8 and I so appreciate all the information I can gather on other peoples’ experiences. The more knowledge I am armed with the better I can protect and teach him.

  5. Joel had a good post about positive feed-back induced instability

    http://thiswayoflife.org/blog/?p=170

    I think that this is the kind of thing that is happening with neuroleptic malignant syndrome. The “metabolic setpoint” gets a little out of whack, the system over compensates, you get positive feedback and it pulls out all the stops and you overheat and die.

    It isn’t really the drug per se, it is your natural control system being out of whack. Sort of like if you bring a microphone near a speaker that is putting out an amplified version of what the microphone is registering. If there is zero noise, nothing happens, but the slightest bit of sound gets amplified and reamplified until the system either saturates or breaks.

  6. This is all the result of the power of the drug companies. More money and power than most 3rd world nations and a Nation State Entity unto themselves. They can get president elected too.

  7. Athena and I survived something like that. Not exactly catatonia but felt pretty damn close at times. I finally put an end to it when I decided I had one of three options. Athena had lost her chance to decide at the time because she was too attached to listening to Mom and Dad…………..

    between ending our life, burning our house, or getting the hell out, I chose to get us the hell out. Turned out to be the best damned thing I’ve ever done for either one of us yet.

    Thank goodness for the fact that we read this in Integrated form. Thanks for sharing

    Ivan and Athena (united. literally.)

  8. From an AS perspective, I agree I don’t like drugs much at all. Routines of exercise and eating pretty well keep me functioning well.

    In a situation like that when someone has a son seemingly spiraling out of control, it’s important to have a family that focuses less on the spiraling and more on the improving of health, even if it seems absurd. The attitudes of those closest to an autistic person have a significant impact on the autistic, at least from my experience with myself and others I know.

    I think your last post, Amanda, attests to this, no?

    Cheers on a wonderful blog, btw.

  9. Wish I could reformat the line “I think your last post, Amanda, attests to this, no?”. The statement was a little too pointed. How about, “I think Amanda’s last post shows how a healthy environment can be helpful to an autistic person.”

  10. Our Sweet M took Risperadal and Abilify for two days each two years ago. In that amount of time, she developed breastbuds (she was 7 at the time). She was completely spaced out and we stopped those meds immediately, but we’re still looking at the likelihood of precocious puberty. Thanks for the link to that article, Amanda. It’s harrowing to read that family’s story . . .

  11. I have had a diagnosis of schizophrenia at times. It’s probably a mis-diagnosis as the psychotic type episodes I did have were connected to having attempted to block out all awareness of our multiplicity and have a series of triggers, usually religious, blast down all the walls. A lot of our people operate in a different reality base so having internal reality flood over into external reality looks and feels crazy, especially when combined with not sleeping at all, which will make anyone crazy.

    I have had side effects that are unusual Topamax made my feet start to go numb and Risperdol induced lactation. I was given both meds a second time even after I told the doctors involved about those side effects. I have been on geodon, for me it was relatively side effect free. So of course when I was readmitted to a hospital they gave me Zyprexa instead, despite the fact that I was already over 350 and Zyprexa is a notorious weight gainer, as well as linked to type-2 diabetes onset. Fortunately, I was moved to a different facility and the doctor there did switch me back.

    None of the doctors ever made the connection between not sleeping and the psychosis, beyond deciding I was bipolar. And I am unsure that the anti-psychotics ever really worked since I could be taking them regularly and still have an episode. The doctors always seemed to assume I had stopped taking my meds first. A couple of times I did stop, but it was always after the crazy feelings had already started.

    Another thing that routinely happens in hospitals is discontinuing meds cold turkey despite the warnings in the inserts to tapper off. I assume they do this to shorten hospital stays, with the idea of trying new medications. I’ve also been on combinations of meds that I latter found out had synergistic effects on each other and probably shouldn’t have been taken together.

    Another issue with some of these meds is that they store in fat cells, which means loosing the weight gained on them probably re-releases them into a persons system. I’m not sure if this has ever been studied but I would think it may have unfortunate consequences depending on how many different fat soluble medications a person has been on.

    My one round of lithium had very bad side effects, starting with having to think really hard about how to work my knees in order to stand, followed by several days in a stupor, I’m not sure I even got up to pee, I know I didn’t eat. This went unnoticed, I’m not sure what the outcome would have been if I wasn’t multiple as one of my insiders that had energy reserves left put two and two together and climbed out of bed long enough to state the issues and refuse to take any more lithium. We were advised to keep taking it, but fortunately they didn’t force us to, other facilities probably would have. In California, your right to refuse treatment can and will be taken away if the doctors think they have cause. It’s a legal proceeding.

    I guess I’m saying that it’s not just the meds and the pharmaceutical companies that are the problem, a lot of it is the attitude of those who are prescribing them. Essentially, if you are on psych meds, you are mentally ill and there for any complaints or even informed objections can be written off. It’s wrong and needs to stop.

  12. I believe it entirely as a person who has been put on an atypical psychotic, albeit a low dose. My psych gave me Zyprexa; for the 3-4 days I took it, all I did was sleep and eat. Literally.

  13. Have you seen this paper? Here’s the conclusion:

    “People with Asperger syndrome can experience a variety of mental heath problems, notably anxiety and depression, but also impulsiveness and mood swings. They may be misdiagnosed as having a psychotic disorder and it is therefore important psychiatrists treating them are knowledgeable about autism and Asperger syndrome. Conventional drug treatment can be used to treat depression, anxiety and other disorders. Behavioural treatments and therapies can also be effective. However, any treatment must be careful tailored to suit an individual and overseen by a qualified practitioner. However, any psychotropic medicine should be used with extreme caution and strictly monitored with people with autism due to their susceptibility to movement disorders, including catatonia.”

    More here:
    http://www.nas.org.uk/nas/jsp/polopoly.jsp?d=128&a=3346

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s